Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS New Orleans, LA

May 2, 20084 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at May 2, 2008, 5:33 PM CDT for 4 parishes in Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2008, 5:33 PM CDT (22:33 UTC)
Expired
May 2, 2008, 8:30 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Livingston Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA

What was reported inside it

TimeReportWhereRemark
May 2, 7:40 PM CDTFLASH FLOODIndependence, LAHIGHWAY 40 NEAR INDEPENDENCE CLOSED DUE TO WATER COVERING THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 022234
FFWLIX
LAC063-103-105-117-030130-
/O.NEW.KLIX.FF.W.0003.080502T2233Z-080503T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
533 PM CDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LIVINGSTON PARISH IN SOUTHEAST LOUISIANA...
  NORTHWESTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
  CENTRAL TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
  SOUTHWESTERN WASHINGTON PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 830 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. RADAR     
  ESTIMATES THAT 3 TO 6 INCHES OF RAIN HAS FALLEN SINCE 4 PM WITH    
  ADDITIONAL THUNDERSTORMS MOVING INTO THE SAME AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  INDEPENDENCE

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3064 9010 3045 9086 3064 9084 3066 9064
      3065 9057 3067 9056 3084 9007
TIME...MOT...LOC 2233Z 193DEG 0KT 3070 9018 3055 9079

$$
1 follow-up statement
000 
WGUS74 KLIX 022331
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
629 PM CDT FRI MAY 2 2008

LAC063-103-105-117-030130-
/O.CON.KLIX.FF.W.0003.000000T0000Z-080503T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON LA-LIVINGSTON LA-TANGIPAHOA LA-ST. TAMMANY LA-
629 PM CDT FRI MAY 2 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHWESTERN ST. TAMMANY...CENTRAL TANGIPAHOA...NORTHERN LIVINGSTON
AND SOUTHWESTERN WASHINGTON PARISHES...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA THROUGH 830 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3064 9010 3045 9086 3064 9084 3066 9064
      3065 9057 3067 9056 3084 9007
TIME...MOT...LOC 2329Z 180DEG 0KT 3070 9018 3055 9079

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:34 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 2, 3:34 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
334 PM CDT FRI MAY 2 2008

.SHORT TERM...
A 500 MB SHORT WAVE TROUGH COMBINED WITH WARM ADVECTION AND
SURFACE HEATING IS PROVIDING ENOUGH SUPPORT TO ERODE LOW LEVEL CAP
OVER AREAS WEST OF INTERSTATE 55 LATE THIS AFTERNOON. THERE IS A
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON SINCE THERE IS PLENTLY
OF LOW LEVEL SHEAR ASSOCIATED WITH A 40 KNOT LOW LEVEL SOUTHERLY
JET WHICH COVERS LOUISIANA AND MISSISSIPPI AT THIS TIME. THE
THUNDERSTORMS SHOULD DIMINISH BY MIDNIGHT AS THE SHORT WAVES MOVES
EAST OF THE AREA.

HOWEVER...ANOTHER UPPER LEVEL SHORT WAVE SHOULD START IMPACTING
OUR REGION EARLY SATURDAY MORNING AS THE LEFT FRONT QUADRANT OF
THE UPPER LEVEL JET MOVES INTO SOUTHERN LOUISIANA. AT THE LOWER
LEVELS A COLD FRONT WILL MOVE INTO LOUISIANA TONIGHT AND THEN
MOVE VERY SLOWLY SOUTHEAST DURING THE DAY. THE COLD FRONT WILL
PROVIDE A FAVORABLE LOW LEVEL FOCUS FOR HEAVY RAIN. THE COLD
FRONT SHOULD MOVE OFF THE LOUISIANA AND MISSISSIPPI COAST BY
SATURDAY EVENING. FLASH FLOOD GUIDANCE IS BETWEEN 3 TO 5 INCHES.
I COULD NOT RULE OUT THAT THERE COULD BE SOME ISOLATED RAINFALL
AMOUNTS IN THIS RANGE. SO HAVE HAVE PLACED LOCALLY HEAVY RAINFALL
POSSIBLE IN THE FORECAST AND HAVE HELD OFF ON ISSUING A FLOOD
WATCH AT THIS TIME TO SEE IF THIS SCENARIO UNFOLDS.

.LONG TERM...
AS THE UPPER LEVEL LOW IN THE PLAINS MOVES NORTHEAST TOWARDS THE
GREAT LAKES ON TONIGHT AND SATURDAY...IT WILL WEAKEN AND THE UPPER
LEVEL FLOW OVER THE GULF STATES WILL BECOME MORE WEST AND
EVENTUALLY NORTHWEST AS THE UPPER LEVEL RIDGE BUILDS OVER TEXAS
AND LOUISIANA EARLY NEXT WEEK. THIS SHOULD ALLOW A WARM...DRY
PERIOD OF WEATHER TO TAKE HOLD THIS WEEK.

&&

.AVIATION...
SCATTERED CONVECTION WILL CONTINUE THROUGH THE AFTERNOON AND
EARLY EVENING HOURS...MAINLY AFFECTING BTR AND MCB...WITH MSY
POSSIBLY AFFECTED BY 00Z. CONVECTION GENERALLY MOVING FROM 220
DEGREES AT 20 TO 25 KNOTS. WINDS WILL DIMINISH BELOW 15 KNOTS AND
THERE SHOULD BE A BREAK FOR 4 TO 6 HOURS BEFORE CONVECTION WITH
MAIN FRONT APPROACHES FROM NORTHWEST. CEILINGS SHOULD REMAIN IN
THE MVFR TO VFR RANGE FOR MOST OR ALL NIGHT. OUTSIDE OF
CONVECTION...ANTICIPATE SEVERAL HOURS OF MVFR VISIBILITIES AROUND
SUNRISE AS AIRMASS WILL BE MOIST AND WINDS RELATIVELY LIGHT WITH
FRONT IN THE AREA. 35

&&

.MARINE...
WINDS GENERALLY BELOW ADVISORY CRITERIA AT MID-AFTERNOON AND SEE
LITTLE INDICATION THAT GRADIENT WILL INCREASE SIGNIFICANTLY...SO
HAVE DROPPED SCA...BUT WILL CONTINUE EXERCISE CAUTION WITH WINDS 15
TO 20 KNOTS. SEAS WILL TAKE SEVERAL HOURS TO RELAX SLIGHTLY WITH
NEARSHORE 4 TO 5 FEET...AND OFFSHORE PROBABLY ABOUT 7 FEET. WHILE
THERE IS NO CONVECTION OFFSHORE AT PRESS TIME...SCATTERED CONVECTION
WILL MOVE INTO THE COASTAL WATERS OVERNIGHT AND CONTINUE INTO
SATURDAY.  35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  81  58  79 /  70  60   0  10
BTR  68  81  59  81 /  70  60  10  10
MSY  70  81  66  80 /  60  60  20  10
GPT  70  78  66  79 /  40  60  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 2, 4:40 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
440 PM CDT FRI MAY 2 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-031100-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
440 PM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THROUGH TONIGHT
MAINLY IN SOUTHWEST MISSISSIPPI AND ACROSS EAST CENTRAL LOUISIANA
AND SOUTHEAST LOUISIANA NORTH OF LAKE PONTCHARTRAIN. THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED WEAK
TORNADOES ARE POSSIBLE AS WELL AS FREQUENT LIGHTNING AND HEAVY
RAINFALL. FOR COASTAL SOUTHEAST LOUISIANA AND COASTAL
MISSISSIPPI...SCATTERED MODERATE TO STRONG INTENSITY THUNDERSTORMS
WILL BE POSSIBLE BUT WILL LIKELY REMAIN BELOW SEVERE LEVELS. WIND
GUSTS TO 50 MPH AND PEA TO MARBLE SIZED HAIL WILL BE THE GREATEST
THREAT FROM THE STRONGER STORMS ALONG WITH OCCASIONAL LIGHTNING AND
BRIEF HEAVY RAINFALL.

TIDES...
TIDES WILL BE ABOUT A FOOT ABOVE NORMAL THROUGH TONIGHT.

HYDROLOGY...
HIGH RIVER FLOWS AND FLOODING CONTINUES ALONG THE MISSISSIPPI
AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...
THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED SATURDAY...ENDING
FROM WEST TO EAST SATURDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS SATURDAY. THUNDERSTORMS ARE POSSIBLE AGAIN NEXT
THURSDAY.

HYDROLOGY...
HIGH FLOWS AND RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
AND ATCHAFALAYA RIVERS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT BEING REQUESTED AT THIS TIME BUT MAY BE
NECESSARY TONIGHT OF SATURDAY. PLEASE RELAY ANY REPORTS OF SEVERE
WEATHER OR STORM DAMAGE PROMPTLY RELAYED TO THE NATIONAL WEATHER
SERVICE OFFICE IN SLIDELL.

In the hours before

Local storm report, May 2, 4:11 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
411 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TORNADO          5 E LIVINGSTON          30.50N 90.66W
05/02/2008                   LIVINGSTON         LA   BROADCAST MEDIA

            BRIEF TORNADO WAS OBSERVED BY A MOTORIST ON INTERSTATE 10
            NEAR THE HOLDEN EXIT. REPORT RELAYED BY A BROADCAST
            METEOROLOGIST.

&&
Local storm report, May 2, 4:58 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
458 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             5 W FOLSOM              30.63N 90.28W
05/02/2008  E0.25 INCH       TANGIPAHOA         LA   PUBLIC

            PEA SIZE HAIL REPORTED NEAR THE TCHEFUNCTE RIVER GAUGE ON
            HIGHWAY 40. THIS LOCATION IS NEAR CRANKY CORNER.

&&

9/SO

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:30 PM CDTSevere Thunderstorm WarningLIXTangipahoa45 min
May 2, 3:50 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa40 min
May 2, 4:10 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa50 min
May 2, 4:51 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington39 min
May 2, 5:11 PM CDTTornado WarningLIXSaint Tammany, Washington34 min
May 2, 5:52 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington38 min
May 2, 6:10 PM CDTSevere Thunderstorm WarningLIXLivingston, Tangipahoa50 min
May 2, 6:35 PM CDTSevere Thunderstorm WarningLIXWashington40 min

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.